Strong Wind, Barber
- When
- March 31, 11:40 AM CST
- Where
- Barber forecast zone
- Measured
- 45 kt (52 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
Not as strong as a gradient across the CWA that produced wind gusts up to 50-55 mph below the high wind criteria. As winds mixed to the surface late morning with daytime heating, gusts lasted through peak heating of the mid to late afternoon before subsiding towards sunset with radiational cooling.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Not as strong as a gradient across the CWA that produced wind gusts up to 50-55 mph below the high wind criteria. As winds mixed to the surface late morning with daytime heating, gusts lasted through peak heating of the mid to late afternoon before subsiding towards sunset with radiational cooling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 31, 3:02 AM CST, 8 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 402 AM CDT Fri Mar 31 2023 ...updated aviation... .SHORT TERM...(Today through Saturday) Issued at 111 AM CDT Fri Mar 31 2023 A Pacific front will overtake a dryline during the early morning hours. Significant dry air advection is expected today in the wake of this front. Dewpoints are expected to crash into the single digits. As strong westerly downsloping ensues, further drying of the atmosphere is expected across SW Kansas. Dewpoints in the negative digits are possible today in association with the strong downsloping and drying. As a result, afternoon relative humidity is expected to bottom out in the 5 to 10 percent range for much of the FA. The main exception to this is higher relative humidity across the Interstate 70 corridor. The net result is another Red Flag Warning day. Todays highs will be cooler in the post-frontal airmass, however, this will be negated by the lowering of the dewpoints. The Bottom Line: Do not burn today as any fires could become quickly of control. West to northwest winds will blow all day in the 25 to 35 mph range with gusts up to 50 mph. There was a small concern if some very light showers would develop as the main low departs. We are in a significant drought, so only going with ghost pops in for now. This is not enough clear signal to get excited at anything for now. Of more concern, the air quality model that NOAA runs is showing dust once again for today. Please use caution if traveling today as local areas of reduced visibility may be possible. Don't have the greatest of confidence on how exactly the dust will pan out, but with this ongoing D4 drought we are in, see no reason to leave it out for now. High pressure will shift off to the east on Saturday. Southerly winds are expected to resume on the backside of the departing high. Marginal afternoon relative humidity recovery is expected for areas east of Highway 83. Dewpoints in the teens are expected to prevail for far western Kansas Saturday. Looks like another Red Flag day for far western Kansas as the southerly winds become breezy to gusty at times. Have issued a second Red Flag Warning to account for this continued high fire danger threat for 2 columns of Kansas counties out west. Otherwise, highs should peak to near normal values, which is in the 60s for this time of year. .LONG TERM...(Saturday night through Thursday) Issued at 111 AM CDT Fri Mar 31 2023 The warm sector will spread northward Sunday. Highs above normal looks likely with values in the upper 70s to around 80 degrees. Yet another day of high fire danger is possible Sunday. Dewpoints may continue to increase for at least half of the FA, so this is something to continue to monitor to see how much of the FA reaches RFW criteria. It's probably a safe bet that at least the far SW counties reach it for yet another day. A strong temperature gradient looks to develop across the state Monday. Attention then turns to Tuesday. A strong low could yet again pass north of the FA. This would result in more dryslotting, more wind, and more fire weather concerns. Confidence on any deterministic solution is low at this time. Something to monitor future model runs. We may see some cooling as the next business week continues with below normal temperatures Wednesday and Thursday in the wake of a fropa. Unfortunately, much of the long term period looks to be dry. Something to monitor for any trends as well. && .AVIATION...(For the 12Z TAFS through 12Z Saturday) Issued at 400 AM CDT Fri Mar 31 2023 West to northwest 20 to 30 kt winds will prevail today as a Pacific front overtakes the dryline. Winds are the major concern. There also is a secondary concern of lower vis due to BLDU. Some of the visibility might be lower than what is currently reflected in the TAF. Low confidence though on the overall dust forecast and in particular to its impacts for the terminals. && .FIRE WEATHER... Issued at 111 AM CDT Fri Mar 31 2023 Same fire weather story, different day. Dewpoints will tank today as a Pacific front overtakes a dryline across Kansas. Very low dewpoints are expected as this occurs. You can already see low dewpoints in upstream observations and this air will be advected in as the day progresses. Strong downsloping will also result in further drying of the air. It will be obviously cooler today in the post-frontal airmass, however, this will be negated by the dry air advection. Afternoon relative humidity is expected to bottom out in the 5 to 10 percent range today for much of the fire district. Also have issued another Red Flag Warning for the 2 columns of western Kansas counties Saturday as the dry airmass prevails. Different wind direction though Saturday with breezy to gusty southerly winds instead of west to northwest winds today. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 31 66 44 / 0 0 0 0 GCK 63 28 67 40 / 10 0 0 0 EHA 65 29 69 44 / 0 0 0 0 LBL 66 27 69 42 / 0 0 0 0 HYS 62 29 65 44 / 10 0 0 0 P28 69 36 65 43 / 0 0 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ this evening for KSZ043>046-061>066-074>081-084>090. Red Flag Warning from noon CDT /11 AM MDT/ to 9 PM CDT /8 PM MDT/ Saturday for KSZ061-062-074-075-084-085. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Sugden FIRE WEATHER...Sugden
Hazardous Weather Outlook National Weather Service Dodge City KS 126 AM CDT Fri Mar 31 2023 KSZ030-031-043>046-061>066-074>081-084>090-011200- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 126 AM CDT Fri Mar 31 2023 /1226 AM MDT Fri Mar 31 2023/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight A Red Flag Warning is in effect. See message for details. .DAYS TWO THROUGH SEVEN...Saturday through Friday A Red Flag Warning is in effect. See message for details. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The Vance AFB radar (KVNX), 73 km away, was scanning. The volume nearest the first event began at 21:15 UTC.
7 strong wind, 1 thunderstorm wind. Local standard time, as filed.
Report form Mping.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, March 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087826, 1087827, 1087828, 1087829, 1087825, 1087830, 1087831, 1087832.